Skip to content

Announcements

Pressures not falling in the less than 120/80 range? See our High Blood Pressure Health Center for information about symptoms and treatment.

To learn more about how lifestyle changes can help manage and prevent symptoms:

Exercise and High Blood Pressure
Healthy Diet - Salt Shockers and Dash Diet



Azor and Bystolic
avatar
sarahsmile1514 posted:
Hi, I'm new to this community but not new to hypertension. I was diagnosed at least 20 + years ago and have not felt well the last several months. I was taking amlodipine 40 mg in combination with Benicar 10 mg and Bystolic. No BP meds ever seem to keep me at an acceptable level like 140/80, I'd kill to have those readings. But at least I felt better than I do now. I recently married in Feb and have changed medical communities in a different city. My new cardiologist, who is supposed to be tops, gave me a combo drug called Azor that combines amlodipine and Benicar. I still take the Bystolic. Just this weekend I noticed when I get the least bit active, my face flushes hot and I have to stop what I'm doing and sit down. This has NEVER happened before. I don't want to be a stroke statistic. I am also very bloated and my stomach seems upset. How could the same thing I was taking before bother me just because it's combined? These drugs also don't seem to be doing their job because I still can feel my BP high. I have put in a call to my cardio doc as he is going to run an echo on me in Aug. I recently saw my new OB/GYN and she took my BP, it was 200/100 and she sent me to the ER on the spot. I am a young 64, am taken for 50 but I sure do not feel like it. In fact, some times I feel like I'm dying. Can anyone help me with suggestions? I need to add that I eat a lot more salt lately as my husband is from Nicaragua and salts everything. I have started eating his country's food and that may be a mistake, especially the rice. Thanks for all replies.

Sally
Reply
 
avatar
Amelia_WebMD_Staff responded:
Hi Sally,

Congratulations on your marriage! How exciting :)

I hate that you are going through such a hard time when you should be enjoying your new life. Well, salt definitely is not helping you to feel better right now. It does cause water retention, which might be your reason for feeling bloated. It also does affect your blood pressure a great deal. I am sure that your husband wants you to feel better and there are plenty of salt substitutes that he can use while cooking.

Why don't you try a low salt diet for at least a week and see how it changes your blood pressure. Here is a link to a WebMD Guide on What Foods you Should Avoid due to salt.

LOW SODIUM EATING
http://www.webmd.com/heart-disease/heart-failure/low-sodium-eating

Here is another link to a WebMD article on a study that shows the influence of Salt on Blood Pressure.

CUT HYPERTENSION DRUGS WITH LOW-SALT DIET
http://www.webmd.com/hypertension-high-blood-pressure/news/20090720/cut-hypertension-drugs-with-low-salt-diet

I wish you the best with your health and marriage. Hopefully, you will find a comfortable diet for yourself that will help. I also hope that you and your doctor will be able to find a good combination of medicine for your hypertension with less negative side effects. Please keep us posted on how things are going. :)
Best Wishes! Amelia
 
avatar
sarahsmile1514 replied to Amelia_WebMD_Staff's response:
Hello again,

Thanks for replying, I really appreciate it. Took my BP this morning, it was 174/86. My second reading was 154/90. I took my meds after that and haven't taken my BP again. I have a battery-operated cuff machine and my BP goes up just hearing the beeping or if the cuff pressure increases. Automatically I know it's going to be high. I know salt is a killer, I do not salt anything, I use Mrs. Dash. I bought the DASH diet for Hypertension yesterday and am reading it now preparing to buy what I need. I neglected to mention in my post that I am enema-dependent and have stopped getting the "urge" since I was 16 and pregnant. I have been to countless docs and had a colonoscopy in 2008 and an endoscopy last year. My father died at age 33 of sarcoma of the stomach. I have IBS and almost every food I eat cramps me after about 15 minutes or sooner. If I don't eat a thing and then eat Caesar salad and 1/2 a turkey sandwich like yesterday, I can count on enduring cramps. My aunt died 2 years ago of pancreatic cancer and I am scared to death. I have not felt well for at least 4 months and my heart is jumping around all the time. My husband's late wife literally dropped dead of a heart attack at age 39 in the lunch room at her work. I certainly don't want to follow her. Please pray for me.

Sally
 
avatar
Amelia_WebMD_Staff replied to sarahsmile1514's response:
Hi sarahsmile1514,

My fingers and toes are crossed for you and I have definitely put you in my prayers! Just remember that NOT everything is passed through the family, so don't write yourself off!

I am so glad to hear that you ARE making such wise decisions with your diet. It sounds like you have been through so, so much, but have such a wonderful life of love ahead. I know that it is so much easier said than done, but stress is awful for your health. You can't let your worries get the best of you. Keep on speaking with your doctors, continuing with your colonoscopies and watching your everyday healthy life choices. Then, pat yourself on your back for being a great person!

I'm probably driving you crazy with more links, but here is another one (hehe) on Preventing High Blood Pressure, in case there is anything that you might possibly need to be reminded of to help out.

LEARN TO PREVENT HIGH BLOOD PRESSURE
http://www.webmd.com/hypertension-high-blood-pressure/guide/preventing-high-blood-pressure

I do wish you the best and hope that you keep posting. Your husband sounds like a lucky man and I pray that you two can relax and enjoy each other's loving company.
Best Wishes! Amelia


Helpful Tips

High Blood Pressure/Weight Loss
Lossing a significant amount of weight will help your blood pressure go down and possibly get you off of your medication. I know people who ... More
Was this Helpful?
17 of 19 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center